Alert archive / Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 6, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Feb 6, 2025, 9:03 PM EST for Buchanan County, Dickenson County, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 6, 2025, 9:03 PM EST (02:03 UTC)
- Expired
- Feb 7, 2025, 12:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 9:40 PM EST | FLASH FLOOD | Hurley, VA | Several roads flooded in the Hurley area starting around 9:40 PM. Still flooding as of 11:52 PM. |
| Feb 6, 9:58 PM EST | FLASH FLOOD | 2 Sse Hurley, VA | Water across Hurley Road between Wayne Endicott and Bruce Daughters Garage, coming down off hillside. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
001
WGUS51 KRLX 070203
FFWRLX
VAC027-051-070500-
/O.NEW.KRLX.FF.W.0006.250207T0203Z-250207T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
903 PM EST Thu Feb 6 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Buchanan County in southwestern Virginia...
Dickenson County in southwestern Virginia...
* Until midnight EST tonight.
* At 903 PM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. Additional rainfall amounts of 1 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Clintwood, Grundy, Haysi, Davenport, Breaks Interstate, John
Flannagan Lake, Big Rock, Trammel, Clinchco, Vansant, Roseann,
Oakwood, Stacy, Nora, McClure and Hurley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3744 8194 3736 8193 3732 8186 3729 8185
3728 8176 3724 8174 3720 8176 3717 8186
3713 8191 3712 8201 3707 8202 3705 8204
3704 8217 3699 8226 3696 8236 3702 8248
3713 8255 3720 8255 3727 8235 3744 8211
FLASH FLOOD...RADAR INDICATED
$$
FMK1 follow-up statement
133
WGUS71 KRLX 070457
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1157 PM EST Thu Feb 6 2025
VAC027-051-070507-
/O.EXP.KRLX.FF.W.0006.000000T0000Z-250207T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-
1157 PM EST Thu Feb 6 2025
...FLASH FLOOD WARNING AT MIDNIGHT EST TONIGHT FOR BUCHANAN AND
DICKENSON COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
&&
LAT...LON 3744 8194 3736 8193 3732 8186 3729 8185
3728 8176 3724 8174 3720 8176 3717 8186
3713 8191 3712 8201 3707 8202 3705 8204
3704 8217 3699 8226 3696 8236 3702 8248
3713 8255 3720 8255 3727 8235 3744 8211
$$
TRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 6:14 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Feb 6, 6:14 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 614 PM EST Thu Feb 6 2025 .SYNOPSIS... System skirts south tonight. Potent, moisture-laden systems will impact the area this weekend, and early to mid next week, each with heavy rain, and mixed wintry precipitation. && .NEAR TERM /THROUGH FRIDAY/... As of 325 PM Thursday... Tweaked temperatures to better represent current observations and trends. A few areas were getting away from the forecast as the forecast was running too cold. Did bring in the colder air a little faster for the overnight as new guidance was hinting on a faster pace. The only other thing was to adjust cloud coverage as a lot of the clouds have dissipated fairly well across the lowlands. Outside that, the current forecast is on track. As of 1245 PM Thursday... Have issued a Flash Flood Watch for southwest Virginia and extreme southern West Virginia tonight. See previous discussion for reasoning. As of 1245 PM Thursday... Have cancelled the rest of the Flood Watch as significant precipitation has moved out of the area. Another wave will affect southwest Virginia and southern West Virginia tonight. Models showing decent CAPE near 1000 in southwest Virginia with precipitable water values over 1.1 inches. With the ground saturated from rain received today, there are concerns for flooding. A high pressure system will then build into the area on Friday, providing dry weather. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 109 PM Thursday... Another system will approach from the southwest early Saturday morning with a warm front lifting northward. This will create more widespread rain across the area Saturday. At the time of this writing, models are predicting less rainfall than what was seen this morning, with rainfall amounts generally 0.25-0.75" across the region. However, given the wet soils and current flooding issues, it won't take much additional rainfall to lead to more problems. We will be watching Saturday closely. A trailing cold front will pass through the area west to east early Sunday morning, with drying occurring behind it. Mild temperatures Saturday (lower to middle 50s lowlands, 40s mountains) will transition to the upper 30s and lower 40s Sunday behind the cold front. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 109 PM Thursday... Models are indicating a surface boundary and a weak upper-level disturbance may create light rain and snow Monday. This looks like a weak signal overall, so we went with small chances in the forecast package. Rain and snow chances increase significantly Monday night and Tuesday as a stronger wave of low pressure approaches from the Mississippi River Valley. Precipitation type, QPF, and accumulation all remain uncertain at this time, as all of these things will highly depend on the track of low pressure. However, given the very saturated ground over the past few weeks, we will be on alert for additional flooding potential. Currently, we are thinking that precipitation may start as snow for a large portion of the area Monday night with overnight lows in the lower 30s. Then, snow may transition to rain Tuesday for most of the lowlands as temperatures rise into the upper 30s and lower 40s, with mainly snow in the mountains. As low pressure exits Tuesday night, one final batch of snow may be possible with cold air wrapping around on the backside. The overall pattern looks to remain active through the end of the work week. There may be a brief break in activity Wednesday before another system approaches again by Thursday. && .AVIATION /23Z THURSDAY THROUGH TUESDAY/... As of 620 PM Thursday... MVFR of better CIGs gradually give way to low MVFR CIGs as a wave of low pressure rides along a frontal boundary and allows for lower CIGs and rain showers to invade. This system will cause some showers and thunderstorms across southwest Virginia and southern West Virginia tonight with MVFR to IFR restrictions with CIGs. VIS restrictions should be minimal, however under a thunderstorm lower restrictions are possible, but would be very temporary. Conditions will improve overnight to VFR. All areas are expected to improve to VFR by early Friday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of improving conditions this evening and tonight could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 EST 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H M M M M M M H H H H HTS CONSISTENCY H H M M M M L H H H H H BKW CONSISTENCY M M L L M M L L M H H H EKN CONSISTENCY H H M M M M M M H H H H PKB CONSISTENCY H H M M M M H H H H H H CKB CONSISTENCY H H M M L M M H H H H H AFTER 00Z SATURDAY... IFR conditions possible Saturday into Saturday night with heavy precipitation. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...Flood Watch until 2 AM EST Friday for WVZ033. OH...None. KY...None. VA...Flood Watch until 2 AM EST Friday for VAZ003-004. && SYNOPSIS...RPY/SL NEAR TERM...RPY/JZ SHORT TERM...JMC LONG TERM...JMC AVIATION...JZ
Hazardous weather outlook, Feb 6, 1:45 PM EST, 7 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 145 PM EST Thu Feb 6 2025 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 034-039-040-515>526-071845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 145 PM EST Thu Feb 6 2025 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Flood Warnings remain for parts of the area. Motorists should use extreme caution and be prepared for water or debris on roadway. Please continue to heed remaining road closures. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another soaking rain is expected this weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-071845- Dickenson-Buchanan-McDowell- 145 PM EST Thu Feb 6 2025 ...FLOOD WATCH IN EFFECT FROM 6 PM EST THIS EVENING THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another soaking rain is expected this weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Feb 6, 5:30 PM EST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
530 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM Flood 9 NE Kenna 38.77N 81.55W
02/06/2025 Jackson WV Public
Report of minor flooding.
&&
FMKLocal storm report, Feb 6, 5:31 PM EST, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
531 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM Flash Flood Huntington 38.41N 82.44W
02/06/2025 Cabell WV Public
Public report of flash flooding with some
streets flooded.
&&
FMKLocal storm report, Feb 6, 5:33 PM EST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
533 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Rain 2 NE Elkins 38.95N 79.84W
02/06/2025 M1.84 Inch Randolph WV Trained Spotter
Storm total.
&&
FMKSpecial weather statement, Feb 6, 5:48 PM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
548 PM EST Thu Feb 6 2025
VAZ003-062315-
Dickenson VA-
548 PM EST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT DICKENSON COUNTY THROUGH 615 PM
EST...
At 548 PM EST, Doppler radar was tracking a strong thunderstorm near
Wise, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Haysi, John Flannagan Lake, McClure, Nora, Clinchco, and Clintwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3702 8246 3702 8248 3703 8248 3707 8250
3713 8255 3716 8255 3726 8234 3708 8216
3701 8236 3700 8243
TIME...MOT...LOC 2248Z 252DEG 37KT 3706 8261
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
11Special weather statement, Feb 6, 5:50 PM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
550 PM EST Thu Feb 6 2025
VAZ004-WVZ033-062315-
Buchanan VA-McDowell WV-
550 PM EST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUCHANAN AND SOUTH
CENTRAL MCDOWELL COUNTIES THROUGH 615 PM EST...
At 550 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Glen Burke, or 9 miles northeast of Davenport, moving
east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3711 8207 3723 8205 3727 8155 3721 8156
3720 8168 3724 8173 3724 8174 3720 8176
3718 8185 3713 8192 3713 8196 3712 8197
3713 8199 3710 8202
TIME...MOT...LOC 2250Z 274DEG 26KT 3716 8199
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11Special weather statement, Feb 6, 8:18 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
818 PM EST Thu Feb 6 2025
VAZ003-004-070145-
Dickenson VA-Buchanan VA-
818 PM EST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DICKENSON AND
SOUTHWESTERN BUCHANAN COUNTIES THROUGH 845 PM EST...
At 817 PM EST, Doppler radar was tracking a strong thunderstorm over
Ashcamp, or 7 miles north of Clintwood, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Haysi, Vansant, Breaks Interstate, John Flannagan Lake, Grundy, Big
Rock, and Roseann.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building until the storms pass.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
&&
LAT...LON 3720 8251 3720 8256 3724 8245 3727 8235
3728 8234 3728 8232 3730 8231 3737 8220
3739 8203 3713 8203
TIME...MOT...LOC 0117Z 269DEG 32KT 3725 8248
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FMKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 8:18 PM EST | Special Weather Statement | RLX | Buchanan | 27 min |
| Feb 6, 11:57 PM EST | Areal Flood Warning | RLX | Buchanan, Dickenson | 6 hr |
| Feb 7, 1:47 PM EST | Flood Watch | RLX | Buchanan, Dickenson | 37 hr |
Nearby
Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.